Delaware, 2004

Damaging Wind in Delaware, June 10, 2004

June 10, 2004 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm uprooted several trees in Dover. Trees were knocked down across the street from the police station and on the property of Chesapeake Utilities.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm uprooted several trees in Dover. Trees were knocked down across the street from the police station and on the property of Chesapeake Utilities. Large limbs fell onto the roof of at least one house. Several power lines were knocked down and caused outages. Power was restored by 9 p.m. EDT. The peak wind gust at the Dover Air Force Base was 54 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 10, 2:50 PM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Jun 10, 2:50 PM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
350 PM EDT THU JUN 10 2004

.SYNOPSIS...
A COLD FRONT WILL SLOWLY SAG SOUTHWARD TONIGHT FROM NORTH TO SOUTH. SOME
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THIS FRONT AS IT MAKES ITS TREK
ACROSS THE FORECAST AREA. HIGH PRESSURE BUILDS INTO THE NEW ENGLAND
STATES FRIDAY, HOWEVER AT THE SAME TIME A DISTURBANCE TRACKS
EAST/SOUTHEAST ALONG THE AFOREMENTIONED FRONT WHICH STALLS ACROSS THE
MIDDLE ATLANTIC REGION FRIDAY. AS A RESULT, SOME SHOWERS ARE
EXPECTED FRIDAY, ESPECIALLY ACROSS THE CENTRAL AND SOUTHERN PART OF
THE REGION. FINALLY THE CANADIAN HIGH PRESSURE SYSTEM WILL BUILD
SOUTHWARD FROM NEW ENGLAND AND PUSH THE FRONT TO OUR SOUTH. AS THE
HIGH SHIFTS TO THE EAST LATE IN THE WEEKEND, A GRADUAL SOUTHERLY
FLOW WILL DEVELOP AND MILDER AIR WILL ARRIVE FOR EARLY NEXT WEEK. A
COLD FRONT WILL MOVE THROUGH THE REGION TUESDAY INTO TUESDAY NIGHT,
WHICH HIGH PRESSURE TO FOLLOW FOR THE MIDDLE AND END OF NEXT WEEK.

&&

.SHORT TERM (TONIGHT THROUGH FRIDAY)...

SEVERE THUNDERSTORM WATCH NUMBER 424 IN EFFECT UNTIL 8 PM FOR A GOOD
PORTION OF THE CWA.

A SLOW SOUTHWARD MOVING COLD FRONT WILL MOVE ACROSS THE CWA TONIGHT.
AFTERNOON VISIBLE SATELLITE IMAGERY AND SURFACE OBS SHOW THAT THE BOUNDARY
IS LOCATED ACROSS NORTHERN NJ AND NORTHERN PA EARLY THIS AFTERNOON.
A FAIR AMOUNT OF HIGH AND MIDLEVEL CLOUDS HAVE MOVED ACROSS THE
REGION THIS MORNING AND AFTERNOON, KEEPING THE INSTABILITY DOWN
SOMEWHAT, HOWEVER PLENTY OF JUICE IN THE ATMOSPHERE AS PWS REMAIN
HIGH SOUTH OF THE FRONT. FORECAST SOUNDINGS AROUND THE REGION
PRODUCE FAVORABLE LIS, K-INDEX VALUES, AND TTS THROUGH THIS EVENING.
SURFACE BASED CAPE IS AROUND 2500 J/KG ACCORDING TO A RECENT
MESOSCALE ANALYSIS. SYNOPTIC WINDS (PRETTY MUCH UNIDIRECTIONAL) ARE
LESS THAN 30 KT AND THERE IS A LACK OF MID-LEVEL DRY AIR (THANKS
RK). WITH THE FRONT IN PLACE, AN APPROACHING MID-LEVEL FEATURE, AND
THE MENTIONED INSTABILITY, SOME ORGANIZED STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING, ESPECIALLY ACROSS
CENTRAL AND SOUTHERN ZONES. SEVERE-SIZE HAIL MAY BE TOUGH TO
PRODUCE THIS AFTERNOON AND EVENING WITH HIGHER WET BULB ZERO HEIGHTS
AND FREEZING LEVELS, EXCEPT WHERE AREAS OF HIGHER CAPE DEVELOP (SOUTHERN
ZONES). OVERALL, STRONGER CONVECTIVE ELEMENTS WILL BE CAPABLE OF
PRODUCING STRONG GUSTY WINDS AND SOME MARGINALLY SEVERE HAIL. AS
MENTIONED EARLIER, HIGH PWS STILL IN PLACES SOUTH OF THE FRONT,
THEREFORE SOME HEAVY DOWNPOURS WILL OCCUR.

LOOKS LIKE TWO SHOTS OF PRECIPITATION. FIRST ONE COMING THIS EVENING
AND LINGERING OVERNIGHT THE FARTHER SOUTH YOU GO. THERE WILL
PROBABLY BE A BREAK FRIDAY MORNING, THEN A WAA SURGE AS A 500 MB
SHORT WAVE SLIDES SOUTHEAST DURING FRIDAY AND FRIDAY NIGHT. MODELS
ARE IN FAIRLY GOOD AGREEMENT IN BRINGING SHOWERS (OR EVEN A PERIOD
OF RAIN) TO THE CWA, ESPECIALLY ACROSS CENTRAL AND SOUTHERN AREAS.
THE MAIN FORECAST CHALLENGE IS HOW FAR NORTH THE PRECIPITATION GETS.
THE FAR NORTHERN ZONES MAY NOT SEE MUCH FROM THE SECOND ROUND,
HOWEVER I DO NOT FEEL COMFORTABLE ABOUT LEAVING POPS OUT FOR UP
THERE. SEEMS LIKE WAA PRECIPITATION WINDS UP FARTHER NORTH MOST OF
THE TIME THAN THE MODELS DEPICT. A DECENT HIGH PRESSURE SYSTEM WILL
BE MOVING ACROSS SOUTHEAST CANADA, THEREFORE IT WILL BE INTERESTING
TO SEE HOW THIS SUPPRESSES (OR DOES NOT SUPPRESS) THE PRECIPITATION
FARTHER SOUTH.

WAS TOYING WITH THE IDEA OF THROWING IN SOME FOG LATER TONIGHT AS
THE LOW LEVEL WINDS SHIFT TO THE NORTHEAST AFTER FROPA. NOT REAL
CLEAR CUT ATTM HOW MOISTURE/WIND/SKY COVER WILL ALL COME TOGETHER
TONIGHT TO PRODUCE ENOUGH FOG, THEREFORE HAVE OPTED TO LEAVE FOG OUT
OF THE FORECAST ATTM. ALSO DID NOT WANT TO CLUTTER UP THE TEXT
FORECAST WITH ENHANCED WORDING CURRENTLY IN MOST ZONES FOR THIS EVENING.
TEMPERATES IN THE SHORT TERM WILL BE TRENDING MUCH COOLER COMPARED
TO THE HEAT ON WEDNESDAY INTO TODAY. THERE WILL BE A NOTICEABLE DROP IN
DEW POINTS (HUMIDITY) TONIGHT AND ESPECIALLY FRIDAY INTO THE WEEKEND.

&&

.LONG TERM (SATURDAY THROUGH THURSDAY)...
THE WEEKEND COULD START OFF A LITTLE UNSETTLED AS A DISTURBANCE
EXITS THE REGION EARLY SATURDAY MORNING. THE QUESTION IS HOW FAR NORTH
THE SHOWERS WILL GET AS HIGH PRESSURE IS ANCHORED OVER SOUTHEAST
CANADA. ATTM WE WILL ADJUST POPS SLIGHTLY UPWARD ACROSS THE BOARD VERY
EARLY SATURDAY MORNING TO COVER ANY LINGERING PRECIPITATION
(ESPECIALLY ACROSS SOUTHERN ZONES). ANY PRECIPITATION SHOULD BE GONE
AROUND 12Z OR SO SATURDAY WITH SOME CLOUDS STILL LINGERING. WITH AN
EASTERLY FLOW REGIME THIS WEEKEND, MAIN FORECAST ISSUE WILL BE SKY
COVER. THERE WILL PROBABLY BE SOME SC/CU AROUND, HOWEVER GIVEN THAT
THIS IS JUNE, THERE SHOULD BE A FAIR AMOUNT OF SUNSHINE AS WELL. WE
WILL GO MOSTLY SUNNY OR BECOMING MOSTLY SUNNY SATURDAY.  WITH A
FRONTAL FEATURE TO OUR WEST, THERE COULD ALSO BE SOME HIGH CLOUDS
ADVECTING EASTWARD SUNDAY AS THE WARM FRONT GETS CLOSER TO THE CWA.
IN SUMMARY, CUT BACK ON THE CLOUD COVER THROUGH THE DAY ON SATURDAY
THEN INCREASED THEM AGAIN ON SUNDAY FROM WEST TO EAST.

AS THE WARM FRONT GETS CLOSER TO THE REGION MONDAY, WE WILL GO WITH
A SLIGHT CHC DURING THE EARLY MORNING, THEN BUMP POPS UP TO LOW CHC
FOR THE REMAINDER OF MONDAY AS A COLD FRONT APPROACHES LATE MONDAY
NIGHT AND TUESDAY. SURFACE AND UPPER LEVEL FEATURES DO NOT LOOK IN
TO MUCH OF A HURRY TO MOVE THROUGH THE CWA, THEREFORE WE WILL
CONTINUE WITH THE LOW CHC POPS THROUGH EARLY WEDNESDAY MORNING
(PRIOR TO 12Z). THE MIDDLE AND END OF NEXT WEEK THEN LOOK DRY ATTM
AS HIGH PRESSURE BUILDS EASTWARD, WITH TEMPERATURES RIGHT ABOUT
NORMAL.

&&

.HYDROLOGY...
PWS AROUND 1.5 INCHES THROUGH THIS EVENING, ESPECIALLY ACROSS
CENTRAL AND SOUTHERN ZONES. THIS WILL ALLOW FOR SOME HEAVY DOWNPOURS.
STORM MOTIONS ARE NOT TO TERRIBLY FAST, THEREFORE SOME TRAINING
CELLS A POSSIBILITY. FFG ARE FAIRLY HIGH ACROSS THE AREA, THEREFORE
NOT EXPECTING WIDESPREAD PROBLEMS. HOWEVER, SOME FLOODING OF HIGHWAYS
AND POOR DRAINAGE AREAS IS POSSIBLE WHERE HEAVY DOWNPOURS OCCUR.

THAT IS ALL FOR NOW. HAVE A GOOD ONE

&&

.PRELIMINARY POINT TEMPS/POPS...
MPO 54 69 50 74 / 60 30 20 10
ABE 56 68 53 76 / 60 30 20 10
RDG 59 69 54 77 / 60 40 30 10
PHL 62 72 55 77 / 60 40 30 10
12N 56 68 53 74 / 50 30 20 10
SMQ 56 69 54 75 / 60 30 20 10
TTN 59 69 54 76 / 60 30 20 10
MIV 63 70 56 74 / 60 60 40 10
N55 62 68 57 71 / 60 60 30 10
ACY 63 69 56 73 / 60 60 30 10
ILG 62 72 56 77 / 60 60 40 10
DOV 65 71 57 75 / 60 60 40 10
GED 65 69 57 72 / 60 60 40 10

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE/OCEAN...NONE.
MARINE/DEL BAY...NONE.

GORSE
Hazardous weather outlook, Jun 10, 3:18 AM EST, 15 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
418 AM EDT THU JUN 10 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-110817-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
418 AM EDT THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

THE STORM PREDICTION CENTER HAS PLACED SOUTHEASTERN
PENNSYLVANIA...THE SOUTHERN HALF OF NEW JERSEY...DELAWARE AND THE
MARYLAND EASTERN SHORE IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND EARLY TONIGHT. HEAVY DOWNPOURS CAN ALSO OCCUR DURING
THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

TFG

In the hours before

Special weather statement, Jun 10, 3:55 PM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
455 PM EDT THU JUN 10 2004

PAZ061-102139-
LEHIGH PA-
455 PM EDT THU JUN 10 2004

...A STRONG THUNDERSTORM AFFECTING LEHIGH COUNTY...

AT450 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ALLENTOWN AND EMMAUS MOVING EAST. HEAVY
RAINS GUSTY WINDS AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS STORM

WN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kent

When
June 10, 6:25 PM EST
Where
Kent County, Dover
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.167, -75.533

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407984.